Tennessee, 2008

Damaging Wind in Tennessee, July 20, 2008

July 20, 2008 · NWS MRX · 1 event in 1 county or zone

Pulse convection developed in a very isolated fashion across Southeast Tennessee in a weakly unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Pulse convection developed in a very isolated fashion across Southeast Tennessee in a weakly unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 2:04 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 20, 2:04 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT SUN JUL 20 2008

.SHORT TERM (TONIGHT AND MONDAY)...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PLATEAU...AND A
NORTHWEST FLOW ALOFT WILL TAKE THEM ACROSS THE SOUTHERN VALLEY.
THESE STORMS ARE DIURNAL AND WILL LIKELY END BY SUNSET. WILL
INCLUDE AN EVENING PERIOD WITH SCATTERED SHOWERS/TSTMS IN THE
SOUTH.

FOG POTENTIAL LOOKS A LITTLE BETTER TONIGHT AS AFTERNOON DEWPOINTS
HAVE HELD STEADY...UNLIKE PREVIOUS DAYS WHEN THE DEWPOINT DROPPED
WITH MIXING. SO INCLUDED A MENTION OF PATCHY FOG IN ALL AREAS LATE
TONIGHT.

FOR MONDAY...AFTERNOON SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE...WITH THE BEST CHANCES NORTH WERE THE NAM DEPICTS HIGHER
850 MB THETA-E VALUES AND GREATER MOISTURE. WILL FORECAST SCATTERED
COVERAGE NORTH WITH ISOALTED ELSEWHERE. WITH A LACK OF FORCING
MECHANISMS...CONVECTION WILL BE DIURNAL. HIGH TEMPS TOMORROW LOOK
EVEN WARMER THAN TODAY...WITH UPPER 90S POSSIBLE IN THE SOUTHERN
VALLEY TO LOWER 90S NORTH.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
UPPER TROUGH SWINGS INTO EASTERN STATES TUESDAY AS COLD FRONT
MOVES FROM OHIO TO TN VALLEY. BEST CHANCES FOR CONVECTION FROM
TUESDAY AFTERNOON THROUGH WEDNESDAY AND HAVE INCREASED POPS TO 40
TO 50 PERCENT TUESDAY NORTH SPREADING SOUTH TUESDAY NIGHT AND
CONTINUEING WEDNESDAY. SOME THUNDERSTORMS COULD BE STRONG WITH
POTENTIALLY HIGH WINDS TUESDAY AFTERNOON AND EVENING. SHORT RANGE
ENSEMBLE MODELS AND ECMWF AND GFS BRING DRIER AIR WITH HIGH
PRESSURE IN NW FLOW INTO TN VALLEY WEDNESDAY NIGHT INTO THURSDAY
NIGHT SO HAVE LOW POPS SOUTH AND DRY NORTH THURSDAY AND THURSDAY
NIGHT. A NEW LOW PRESSURE SYSTEM DEVELOPS WEDNESDAY ACROSS THE
NORTHERN PLAINS AND MOVES ALONG THE DISSIPATING FRONT IN THE AREA
INCREASING SHOWERS AND THUNDERSTORMS FRIDAY AS IT APPROACHES THE
LOWER MS VALLEY. A REINFORCING COLD FRONT IN NW FLOW WITH THIS LOW
KEEPS CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUEING THROUGH THE
WEEKEND AS FRONT STALLS OVER FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  97  72  94  72 /  30  20  10  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  94  71  93  71 /  30  20  10  30  40
OAK RIDGE, TN  70  94  70  90  70 /  30  20  20  30  40
TRI CITIES AIRPORT, TN  64  91  65  90  67 /  20  20  20  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/TD
Hazardous weather outlook, Jul 20, 3:06 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT SUN JUL 20 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT SUN JUL 20 2008 /306 AM CDT SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 20, 2:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT SUN JUL 20 2008

TNZ081-098-099-202045-
HAMILTON-MARION-SEQUATCHIE-
251 PM CDT SUN JUL 20 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON...MARION AND
SEQUATCHIE COUNTIES...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN. THIS STORM WAS MOVING
SOUTHEAST AT 5 TO 10 MILES AN HOUR.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 20, 3:20 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -85.170

Nine trees were reported down in Soddy Daisy and the surrounding vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122966.